Alert archive / Kansas / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 236, NWS Kansas City, MO

October 1, 2014Linn County, Kansas

NWS Kansas City, MO issued this severe thunderstorm warning at Oct 1, 2014, 10:01 PM CDT for Linn County, Kansas. It was in force for 44 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 1, 2014, 10:01 PM CDT (03:01 UTC)
Expired
Oct 1, 2014, 10:45 PM CDT
In force
44 min
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Linn County, KS

The radar

The Pleasant Hill radar (KEAX), 98 km from the middle of the area, began a volume at 03:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 1, 10:41 PM CDTHAIL 13 S Mound City, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 40 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 1, 9:52 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 3.0 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2014-10-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1756 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2014-10-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 76 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1756 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
1105 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
76 m²/s²
0-3 km storm-relative helicity
184 m²/s²
Significant tornado parameter
1.4
Supercell composite
5.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

520 
WUUS53 KEAX 020301
SVREAX
KSC107-020345-
/O.NEW.KEAX.SV.W.0236.141002T0301Z-141002T0345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1001 PM CDT WED OCT 1 2014

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN LINN COUNTY IN EAST CENTRAL KANSAS...

* UNTIL 1045 PM CDT

* AT 958 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR KINCAID...
  AND MOVING EAST AT 35 MPH.

  HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
           ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  MOUND CITY...PLEASANTON...BLUE MOUND AND PRESCOTT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3803 9508 3804 9508 3821 9508 3828 9461
      3803 9462 3803 9494
TIME...MOT...LOC 0301Z 263DEG 31KT 3810 9507

HAIL...1.25IN
WIND...60MPH

$$

BLAIR
1 follow-up statement
964 
WWUS53 KEAX 020324
SVSEAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1024 PM CDT WED OCT 1 2014

KSC107-020345-
/O.CON.KEAX.SV.W.0236.000000T0000Z-141002T0345Z/
LINN KS-
1024 PM CDT WED OCT 1 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHERN LINN
COUNTY IN EAST CENTRAL KANSAS UNTIL 1045 PM CDT...

AT 1023 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR MOUND CITY...
AND MOVING EAST AT 35 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.

SOURCE...RADAR INDICATED.

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
         ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
MOUND CITY...PLEASANTON AND PRESCOTT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3804 9500 3818 9497 3825 9461 3803 9462
      3803 9495
TIME...MOT...LOC 0324Z 263DEG 31KT 3809 9485

HAIL...1.00IN
WIND...60MPH

$$

BLAIR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 1, 4:03 PM CDT, 5 hours 58 minutes earlier.

Area forecast discussion, Oct 1, 4:03 PM CDT, 5 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
403 PM CDT Wed Oct 1 2014

.SHORT TERM...(This Evening through Thursday Afternoon)
Issued at 403 PM CDT WED OCT 1 2014

Lots to talk about in the near term...so let/s dive right into the
details. Severe convection ongoing across the CWA this afternoon
along and south of remnant outflow boundary from this morning/s
activity. While 0-1km bulk shear remains marginal for tornadic
development...very recent radar trends and storm reports suggesting
a brief spin up over the Cooper County area. That said...best
instability this afternoon remains across the southern half of the
fcst area and current tornado watch is in effect through 10 PM. With
shear aloft continuing to increase...expect severe threat to continue
into the evening...well south of the KC metro based on where best
instability currently resides.

Heading into tonight...severe threat rapidly transitions into a hydro
concern as short term guidance (including high-res models) is in great
agreement that abnormally moist conditions from the Gulf (PWAT values
approaching 1.50" per latest blended TPW satellite graphics) will
begin interacting with a stalled front across southern MO thanks to
a strengthening low-level jet. That said...remarkable agreement on
placement of heavy precip axis which models suggest will run from
west to east along the far southern fringes of our fcst area. That
said...have elected to hoist a flash flood watch for the southern two
tiers of counties...which agrees very well with both LSX and SGF. If
current indications are right...would not be surprised to see a few
4+ inch reports especially further south in SGF/s area. WPC excessive
rain forecast currently has a moderate risk for the current watch area.

Shwrs/storms likely ongoing Thurs morning with trends again shifting
back to severe as long advertised cold front approaches. Orientation
of 0-6 km bulk shear vectors will decisively go more southwesterly as
strong Pacific trough now over the Intermountain West approaches. GFS
and to a lesser degree the NAM actually show the trough going
negative tilt as it moves through the area which may support fairly
strong and possibly fast moving convection ahead of the main sfc
boundary. Cross sections cut from the KS/CO line east through St.
Louis indicate pre-frontal convection developing along a possible
cold front aloft with additional/shwr-type activity following along
the main sfc front later in the day. Regardless...the magnitude of
shear aloft and orientation of the bulk shear vectors should support
a damaging wind threat as multicells congeal into a possible squall
line or multiple individual bowing segments.

Beyond this...conditions rapidly dry out Thursday night as post
frontal airmass moves into the area. Overnight lows early Friday
morning may be down into the lower 40s across far northern portions of
the region.

.LONG TERM...(Thursday Evening through Wednesday)
Issued at 403 PM CDT WED OCT 1 2014

Deep cyclonic flow behind Thursday night's front will usher in
cooler conditions for Friday. Given the magnitude of post-frontal
cold air advection, highs on Friday were nudged down a couple of
more degrees into the middle and upper 50s despite mostly clear
skies. With the mixing that will result and a 50-kt LLJ on the back
side, there could be a few gusts as high as 40 mph especially Friday
morning and early afternoon.

Weakening winds Friday night and continued clear skies will allow
temperatures to drop into the upper 30s for many areas by sunrise
Saturday. A reinforcing shot of cool air on Saturday will keep highs
in the mid/upper 50s for most areas. Deep upper trough will maintain
its hold across the eastern two-thirds of the country through early
next week, although slight height rises this far west will allow
temperatures to moderate somewhat into the upper 60s and low 70s for
Sunday and Monday and into the upper 70s by Wednesday. Low-level
ridging and dry air should keep things dry through the period.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday Afternoon)
Issued at 100 PM CDT WED OCT 1 2014

Weak isolated convection developing across west-central MO this
afternoon in advance of mid-level energy approaching from the west.
Bulk of this activity should be fairly weak and have started all
sites with a VCTS mention to account for current radar trends.
Heading into tonight...fcst models show redeveloping convection along
a lingering outflow boundary which is apparent on VIS satellite
imagery this afternoon. Latest model trends suggest this activity
should largely remain south of area terminals. In any
event...increasing warm air advection along and north of feature will
set the stage for developing low stratus at area terminals during the
early morning hrs. Beyond this...convection looks to increase after
15z from west to east as main cold front approaches.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...FLASH FLOOD WATCH from 7 PM CDT this evening through Thursday
     evening FOR KSZ057-060.

MO...FLASH FLOOD WATCH from 7 PM CDT this evening through Thursday
     evening FOR MOZ033-040-043>046-053-054.

&&

SHORT TERM...32
LONG TERM...Hawblitzel
AVIATION...32
Hazardous weather outlook, Oct 1, 8:18 PM CDT, 1 hour 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
818 PM CDT WED OCT 1 2014

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-030130-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
818 PM CDT WED OCT 1 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TONIGHT

 SCATTERED THUNDERSTORMS WILL CONTINUE THROUGH THE EVENING ALONG AND SOUTH
 OF HWY 36. SEVERE STORMS ARE POSSIBLE WITH THIS ACTIVITY.

 ADDITIONAL THUNDERSTORMS ARE EXPECTED LATE THIS EVENING INTO EARLY
 THURSDAY MORNING ESPECIALLY NEAR AND SOUTH OF I-70. SOME STORMS MAY
 BE SEVERE WITH LARGE HAIL...DAMAGING WINDS AND HEAVY RAINFALL.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.CRH.NOAA.GOV/IMAGES/FXC/EAX/EM1/EAX-EMBRIEFING1.PDF

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

 THERE IS ALSO A THREAT OF SEVERE WEATHER THURSDAY OVER MOST OF THE
 AREA AS A STRONG COLD FRONT MOVES THROUGH THE AREA. STORMS ALONG
 THE COLD FRONT ARE EXPECTED TO DEVELOP INTO A LINE OF STORMS
 CAPABLE OF PRODUCING DAMAGING WINDS. IN ADDITION...PERIODS OF HEAVY
 RAIN ARE ALSO POSSIBLE WHICH MAY LEAD TO FLASH FLOODING AND RIVER
 FLOODING.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.CRH.NOAA.GOV/IMAGES/FXC/EAX/EM1/EAX-EMBRIEFING1.PDF

In the hours before

Local storm report, Oct 1, 9:42 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
942 PM CDT WED OCT 01 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0929 PM     TSTM WND GST     KCI AIRPORT             39.30N 94.72W
10/01/2014  M55 MPH          PLATTE             MO   ASOS

&&

LAFLIN
Local storm report, Oct 1, 9:43 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
943 PM CDT WED OCT 01 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0943 PM     HAIL             LINWOOD                 39.00N 95.03W
10/01/2014  E1.75 INCH       LEAVENWORTH        KS   EMERGENCY MNGR

&&

LAFLIN
Local storm report, Oct 1, 9:44 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
944 PM CDT WED OCT 01 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0941 PM     HAIL             TONGANOXIE              39.11N 95.08W
10/01/2014  E1.00 INCH       LEAVENWORTH        KS   EMERGENCY MNGR

&&

LAFLIN
Local storm report, Oct 1, 9:46 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
946 PM CDT WED OCT 01 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0938 PM     HAIL             TONGANOXIE              39.11N 95.08W
10/01/2014  E1.75 INCH       LEAVENWORTH        KS   BROADCAST MEDIA

&&

LAFLIN
Local storm report, Oct 1, 9:49 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
949 PM CDT WED OCT 01 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0915 PM     HAIL             LEAVENWORTH             39.32N 94.92W
10/01/2014  E2.00 INCH       LEAVENWORTH        KS   EMERGENCY MNGR

            ESTIMATED FROM PHOTO

&&

LAFLIN
Special weather statement, Oct 1, 9:57 PM CDT, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
957 PM CDT WED OCT 1 2014

KSZ104-105-MOZ037-020330-
JACKSON MO-JOHNSON KS-WYANDOTTE KS-
957 PM CDT WED OCT 1 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN JOHNSON COUNTY IN EAST
CENTRAL KANSAS...AND SOUTHERN WYANDOTTE COUNTY IN NORTHEAST KANSAS...
AND WESTERN JACKSON COUNTY IN WEST CENTRAL MISSOURI UNTIL 1030 PM
CDT...

AT 955 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR BONNER SPRINGS...MOVING EAST AT 30 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  EDWARDSVILLE...SHAWNEE...LAKE QUIVIRA...MERRIAM...OVERLAND PARK...
  MISSION...PRAIRIE VILLAGE...FAIRWAY...KANSAS CITY KANSAS...
  WESTWOOD...MISSION HILLS...LEAWOOD...KANSAS CITY...MISSION WOODS...
  WESTWOOD HILLS...HOLLIDAY...MUNCIE AND ROELAND PARK.

THIS WILL IMPACT THE FOLLOWING INTERSTATES...

  I-70 IN KANSAS BETWEEN MILE MARKERS 410 AND 423.
  I-35 IN MISSOURI BETWEEN MILE MARKERS 0 AND 4.
  I-35 IN KANSAS BETWEEN MILE MARKERS 224 AND 235.
  I-635 BETWEEN MILE MARKERS 0 AND 6.
  I-435 LOOP FROM MILE MARKERS 3 TO 13.

THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3898 9496 3900 9493 3900 9491 3898 9492
      3899 9491 3911 9491 3914 9459 3911 9461
      3911 9460 3912 9456 3896 9456 3896 9496
TIME...MOT...LOC 0258Z 271DEG 27KT 3902 9484

BLAIR

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 1, 7:51 PM CDTSpecial Weather StatementEAXAtchison39 min
Oct 1, 8:27 PM CDTSevere Thunderstorm WarningEAXLeavenworth48 min
Oct 1, 9:07 PM CDTSevere Thunderstorm WarningEAXLeavenworth38 min
Oct 1, 9:15 PM CDTSevere Thunderstorm WarningEAXJohnson, Leavenworth, Wyandotte45 min
Oct 1, 9:57 PM CDTSpecial Weather StatementEAXWyandotte33 min
Oct 1, 9:58 PM CDTAreal Flood AdvisoryEAXJohnson, Leavenworth, Wyandotte6 hr
Oct 1, 10:48 PM CDTSpecial Weather StatementEAXLeavenworth27 min
Oct 1, 11:27 PM CDTSpecial Weather StatementEAXJohnson33 min
Oct 1, 11:39 PM CDTSevere Thunderstorm WarningEAXJohnson, Miami51 min
Oct 2, 8:20 AM CDTSevere Thunderstorm WarningEAXJohnson, Leavenworth, Wyandotte40 min
Oct 2, 9:28 AM CDTAreal Flood AdvisoryEAXJohnson, Leavenworth, Wyandotte3 hr
Oct 2, 12:30 PM CDTAreal Flood AdvisoryEAXJohnson, Leavenworth, Wyandotte3 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.